0
Get Alert
Please Wait... Processing your request... Please Wait.
You must sign in to sign-up for alerts.

Please confirm that your email address is correct, so you can successfully receive this alert.

1
Letter to the Editor   |    
Varenicline Withdrawal-Induced Delirium With Psychosis
Alison C. May, M.D.; Demian Rose, M.D., Ph.D.
Am J Psychiatry 2010;167:720-721. doi:10.1176/appi.ajp.2010.09081194
View Author and Article Information
San Francisco, Calif.

Dr. Rose receives grant support from Pfizer. Dr. May reports no financial relationships with commercial interests.

Accepted January , 2010.

Copyright © American Psychiatric Association

To the Editor: Varenicline has had promising results for smoking cessation but is associated with psychiatric side effects. As of August 2009, there have been several published reports of suspected varenicline-induced mania or psychosis (13), including one case of withdrawal-related hallucinations (4). Pfizer's website lists dissociation, disorientation, and abnormal thinking as possible adverse reactions. In 2008, the Federal Aviation Administration banned the use of varenicline for airline pilots and air traffic controllers because of a Food and Drug Administration (FDA) public health advisory and a report by the Institute for Safe Medication Practices describing psychosis and visual changes as possible side effects. In July 2009, the FDA mandated a boxed warning for the drug. This is the first case report of withdrawal-induced delirium.

"Ms. X," a 32-year-old woman with no pertinent psychiatric or medical history, presented after an acute-onset 1-week episode of altered mental status, agitation, anxiety, and global perceptual disturbance, which began within 2 days after abrupt discontinuation of varenicline. She had previously suffered irritability, mood swings, panic attacks, and insomnia that correlated with varenicline initiation in September 2007 for smoking cessation. She denied coincident drug use. Her family history was positive for bipolar disorder and schizophrenia in second-degree relatives.

Ms. X had taken varenicline only sporadically until late 2008, when she began taking 1 mg twice daily for 2 months. She discontinued the medication abruptly, secondary to ongoing insomnia that impaired her work function. During the following few days, she began to feel "strange," describing confusion, disorientation, and perceptual changes. While listening to music, she heard a "sinister, evil voice." She saw "movements in everything," including fractal patterns on the leaves of trees, and an uncomfortable intensity of color and contrast. She had tactile sensitivity to the point where to touch an object "made it feel like [her] skin and muscles were being ripped apart." Over the week, the sensory misperceptions improved, but her thoughts "felt too big," with associated depersonalization. Over the month, she received relief from benzodiazepines but had "irrational" fears, insomnia, and visual distortions, including objects looking "shiny," the ground appearing to move, or lights appearing "strobe-like." She continued to experience visual changes and memory deficits. Her complete blood count, electrolytes, liver function tests, ceruloplasmin levels, thyroid-stimulating hormone test, and ophthalmic consultation were all normal.

To our knowledge, this is the first report of varenicline-induced or withdrawal-induced delirium. Possible mechanisms include dopaminergic overstimulation secondary to agonism of the α2β4 nicotinic receptor in an individual with genetic vulnerability or rebound anticholinergic hallucinosis. Our findings support that a family history of bipolar disorder and/or schizophrenia may heighten the risk of adverse effects with varenicline, and close monitoring is indicated during discontinuation.

Kohen  I;  Kremen  N:  Varenicline-induced manic episode in a patient with bipolar disorder.  Am J Psychiatry 2007; 164:1269—1270
[CrossRef] | [PubMed]
 
Pumariega  AJ;  Nelson  R;  Rotenberg  L:  Varenicline-induced mixed mood and psychotic episode in a patient with a past history of depression.  CNS Spectr 2008; 13:511—514
[PubMed]
 
Freedman  R:  Exacerbation of schizophrenia by varenicline.  Am J Psychiatry 2007; 164:1269
[CrossRef] | [PubMed]
 
Laine  P;  Marttila  J;  Lindeman  S:  Hallucinations in the context of varenicline withdrawal.  Am J Psychiatry 2009; 166:619—620
[CrossRef] | [PubMed]
 
References Container
+

References

Kohen  I;  Kremen  N:  Varenicline-induced manic episode in a patient with bipolar disorder.  Am J Psychiatry 2007; 164:1269—1270
[CrossRef] | [PubMed]
 
Pumariega  AJ;  Nelson  R;  Rotenberg  L:  Varenicline-induced mixed mood and psychotic episode in a patient with a past history of depression.  CNS Spectr 2008; 13:511—514
[PubMed]
 
Freedman  R:  Exacerbation of schizophrenia by varenicline.  Am J Psychiatry 2007; 164:1269
[CrossRef] | [PubMed]
 
Laine  P;  Marttila  J;  Lindeman  S:  Hallucinations in the context of varenicline withdrawal.  Am J Psychiatry 2009; 166:619—620
[CrossRef] | [PubMed]
 
References Container
+
+

CME Activity

There is currently no quiz available for this resource. Please click here to go to the CME page to find another.
Submit a Comments
Please read the other comments before you post yours. Contributors must reveal any conflict of interest.
Comments are moderated and will appear on the site at the discertion of APA editorial staff.

* = Required Field
(if multiple authors, separate names by comma)
Example: John Doe



Web of Science® Times Cited: 6

Related Content
Books
Manual of Clinical Psychopharmacology, 7th Edition > Chapter 10.  >
The American Psychiatric Publishing Textbook of Geriatric Psychiatry, 4th Edition > Chapter 26.  >
The American Psychiatric Publishing Textbook of Geriatric Psychiatry, 4th Edition > Chapter 26.  >
The American Psychiatric Publishing Textbook of Psychopharmacology, 4th Edition > Chapter 62.  >
The American Psychiatric Publishing Textbook of Psychopharmacology, 4th Edition > Chapter 62.  >
Topic Collections
Psychiatric News
Read more at Psychiatric News >>
APA Guidelines
PubMed Articles
Varenicline withdrawal-induced delirium with psychosis. Am J Psychiatry 2010;167(6):720-1.